Iowa, 2011Damaging Winds in Iowa, July 23, 2011
July 23, 2011 · NWS DVN · 2 events in 1 county or zone
A severe thunderstorm moved across the Burlington, IA area around 630 pm CDT July 23 with wind gusts estimated to be around 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved across the Burlington, IA area around 630 pm CDT July 23 with wind gusts estimated to be around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:12 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 2:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SAT JUL 23 2011
.SYNOPSIS...
BAND OF ELEVATED SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING ALL DAY
LONG FROM WESTERN IA INTO EASTERN IA AND NORTHERN IL...ESSENTIALLY
ALONG AND NORTH OF I-80. STORMS HAVE BEEN WEAK WITH OCCASIONAL
LIGHTNING AND BRIEF HEAVY RAIN. THESE STORMS HAVE BEEN JUST NORTH OF
THE CAP ON THE SOUTHERN EDGE OF THE STRONGER WESTERLIES NOTED ACROSS
THE UPPER MIDWEST. THE BETTER EFFECTIVE BULK SHEAR WAS LOCATED IN NW
IA AND SW MN WITH 4500-5500 J/KG CAPES AHEAD OF THE FRONT. A
TREMENDOUS THERMAL CONTRAST TAKING PLACE WITH TEMPERATURES 100+ FROM
NORTHWEST MO INTO TX WITH ONLY 60S FOUND IN ND AND EVEN SOME 50S IN
FAR NORTHERN MN. COLD FRONT EXTENDED FROM CENTRAL MN INTO SE SD AND
INTO NORTHERN NEB. PRESSURE FALLS WERE OCCURRING FROM MN INTO NW IA
AHEAD OF THE FRONT.
..HAASE..
&&
.SHORT TERM...TONIGHT AND SUNDAY...
HEADLINES...HAVE ISSUED A FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. STORMS AND CLOUDS HAVE
KEPT TEMPERATURES COOLER SO HAVE DROPPED THE HEAT HEADLINES ALONG
AND NORTH OF I-80. HOWEVER THE HEAT AND HUMIDITY CONTINUES IN OUR
SOUTHERN CWA SO EXCESSIVE HEAT HEADLINES CONTINUE THROUGH 7 AM
SUNDAY...AND MAY NEED TO BE EXTENDED LONGER ON SUNDAY.
TONIGHT...IN ADDITION TO THE BAND OF THUNDERSTORMS FROM WESTERN IA
INTO NORTHERN IL ON THE EDGE OF THE CAP WHICH SHOULD GRADUALLY
INTENSIFY WITH PEAK HEATING...THERE WILL ALSO BE SEVERE
THUNDERSTORMS DEVELOPING FROM SOUTHERN MN INTO NORTHERN IA AHEAD OF
THE COLD FRONT. THESE STORMS SHOULD DIVE EAST TO SOUTHEAST PER
CORFIDI VECTORS. THE 3 TO 6 INCHES OF RAIN THAT FELL SINCE LAST
EVENING FROM ABOUT I-80 NORTHWARD HAS COMPLETELY SATURATED THE
SOILS. 1 TO 3 HOUR FFG VALUES ARE LESS THAN AN INCH. WITH
PRECIPITABLE WATERS OF MORE THAN 2 INCHES TORRENTIAL RAINS WOULD
FALL IN A SHORT TIME PRODUCING FLASH FLOODING. SEVERAL MORE INCHES
OF RAIN IS POSSIBLE TONIGHT. THE SPC 4KM WRF-NMM REALLY DEPICTS THIS
SCENARIO WELL. WILL NEED TO KEEP AN EYE OF SEVERE STORMS TO THE
NORTHWEST OF THE DVN CWA FOR POTENTIAL FOR WIND DAMAGE THAT COULD
IMPACT THE CWA. MIN TEMPS IN THE 70S.
SUNDAY...COLD FRONT MOVES THROUGH THE CWA. HOWEVER HEAT AND HUMIDITY
WILL REMAIN AHEAD OF THE FRONT...ESPECIALLY OUR SOUTHEAST CWA. HEAT
HEADLINES MAY NEED TO BE EXTENDED INTO MUCH OF THE DAY THERE. BUT
THIS DEPENDS ON CONVECTIVE TRENDS TONIGHT AND ANY LEFTOVER CLOUDS
WHICH COULD KEEP READINGS COOLER THAN EXPECTED. FOR NOW TEMPERATURES
SHOULD RANGE FROM THE MID 80S NW TO THE LOWER 90S SOUTHEAST.
..HAASE..
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
CHANGES UNDERWAY FOR UPPER AIR PATTERN AS SOUTHWEST FLOW BECOMES
ZONAL ON SUNDAY AND SHIFTS TO THE NORTHWEST BY MONDAY. COOLER AND
DRIER AIR IS EXPECTED FOR MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
BUILDS OVER THE UPPER MISSISSIPPI VALLEY. HOWEVER...THE RESPITE FROM
THE HEAT AND HUMIDITY WILL BE SHORT LIVED AS HOT AND MUGGY AIR ONCE
AGAIN BUILDS INTO THE AREA ON TUESDAY AND WEDNESDAY AS THE HIGH
MOVES EAST INTO THE OHIO VALLEY. THERE WILL BE A CHANCE OF
THUNDERSTORMS NEXT THURSDAY THOUGH SATURDAY...WITH CONTINUED HOT AND
HUMID CONDITIONS...AS ANOTHER FRONT APPROACHES IOWA AND ILLINOIS
FROM THE NORTH. THIS FRONT IS EXPECTED TO STALL OR MEANDER NEAR THE
REGION WHICH WILL CREATE PRECIPITATION CHANCES EACH DAY.
..KUHL..
&&
.AVIATION...
VFR CONDS THIS AFTERNOON AND TONIGHT WITH THUNDERSTORMS INCREASING
IN INTENSITY AND COVERAGE ESPECIALLY LATER THIS AFTERNOON AND
OVERNIGHT. SOUTH WINDS TONIGHT SHIFTING TO THE NORTHWEST BEHIND A
COLD FRONT ON SUNDAY.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
LINN-MUSCATINE-SCOTT.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CARROLL-JO DAVIESS-
STEPHENSON.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.
&&
HAASE/KUHLHazardous weather outlook, Jul 23, 4:44 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT JUL 23 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
544 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. THUNDERSTORMS WILL
INCREASE IN INTENSITY AND COVERAGE THIS EVENING AND OVERNIGHT.
SEVERAL INCHES OF RAINFALL IS POSSIBLE IN A SHORT TIME. MANY AREAS
NORTH OF INTERSTATE 80 HAVE RECEIVED BETWEEN 2 AND 6 INCHES OF RAIN.
ANY ADDITIONAL HEAVY RAIN IN THESE LOCATIONS WILL GO INTO RUNOFF
INCREASING THE POTENTIAL FOR FLASH FLOODING.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER THE ENTIRE OUTLOOK AREA.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 60 TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY NEED TO BE EXTENDED UNTIL A COOL FRONT
PASSES.
THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.
WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
TONIGHT. REPORTS OF RAINFALL OF OVER AN INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.
In the hours before
Local storm report, Jul 23, 1:28 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/23/2011 M3.20 INCH LINN IA TRAINED SPOTTER
24 HOUR RAINFALL
&&
DCLocal storm report, Jul 23, 2:51 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
07/23/2011 M2.15 INCH BENTON IA TRAINED SPOTTER
RAINFALL SINCE LAST EVENING.
&&
HAASELocal storm report, Jul 23, 2:56 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HEAVY RAIN CAMANCHE 41.79N 90.28W
07/23/2011 M3.40 INCH CLINTON IA TRAINED SPOTTER
SINCE 11PM 7/22
0355 PM HEAVY RAIN W ATKINS 42.00N 91.87W
07/23/2011 M1.12 INCH BENTON IA TRAINED SPOTTER
12-HOUR TOTAL
&&
DCLocal storm report, Jul 23, 3:17 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN INDEPENDENCE 42.47N 91.89W
07/23/2011 M5.10 INCH BUCHANAN IA TRAINED SPOTTER
STORM TOTAL
&&
DCLocal storm report, Jul 23, 4:03 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HEAVY RAIN STERLING 41.80N 89.69W
07/23/2011 M2.31 INCH WHITESIDE IL TRAINED SPOTTER
SINCE MIDNIGHT
&&
DCSpecial weather statement, Jul 23, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SAT JUL 23 2011
IAZ087>089-098-099-ILZ025-240000-
VAN BUREN IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA-HENDERSON IL-
610 PM CDT SAT JUL 23 2011
...VERY HEAVY RAIN WITH SLOW MOVING THUNDERSTORMS...
AT 600 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN EXTENDING
FROM NEAR BIRMINGHAM...TO NEAR MOUNT PLEASANT...TO JUST NORTH OF
BURLINGTON. THESE STORMS WERE DRIFTING SLOWLY EAST SOUTHEAST AT
LESS THAN 10 MPH. THESE STORMS WILL PRODUCE RAINFALL RATES AT OVER AN
INCH PER HOUR. THIS ALONG WITH THE SLOW MOVEMENT WILL RESULT IN
WIDESPREAD HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES FROM NORTHEAST VAN
BUREN COUNTY THROUGH SOUTHERN HENRY COUNTY INTO CENTRAL DES MOINES
COUNTY THROUGH 8 PM. ISOLATED LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS OF 30 TO 50 MPH.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4099 9079 4066 9083 4074 9196 4099 9193
Thunderstorm Wind, Des Moines
- When
- July 23, 5:30 PM CST
- Where
- Des Moines County, 0.74 mi ESE of West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.815, -91.138
Wind gusts estimated to be 60 mph were observed near the Hy-Vee on Agency Street in Burlington, IA at 630 pm CDT July 23.
Thunderstorm Wind, Des Moines
- When
- July 23, 5:38 PM CST
- Where
- Des Moines County, West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -91.150
Wind gusts estimated to be 55 to 60 mph were observed in West Burlington, IA at 638 pm CDT July 23.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330138, 330139.